California, 2015

Flood and High Wind in California, February 5 to 9, 2015

February 5 to 9, 2015 · NWS STO · 10 events in 7 counties and zones

A storm system brought heavy rain across the areas, with local flooding. A brief period of strong winds were reported, gusting to 50 to 80 miles an hour over the mountains of eastern Shasta and Plumas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A storm system brought heavy rain across the areas, with local flooding. A brief period of strong winds were reported, gusting to 50 to 80 miles an hour over the mountains of eastern Shasta and Plumas counties. These winds brought down trees, causing damage to homes, vehicles, and creating power outages. In Plumas county, approximately 67 buildings suffered wind damage; State Strike Teams of Hand Crews were tasked to assist in emergency debris/tree removal. Three schools and six public buildings were damaged as well. Major tree damage was reported in western Lassen County into Lassen National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 5, 3:32 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 5, 3:32 PM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 PM PST Thu Feb 5 2015

.Synopsis...
Two waves of significant precipitation, heavy at times, will move
through the area into early next week. The first later today into
Saturday and the second Sunday into Monday. Breezy to gusty winds
are expected especially tonight through Saturday. Drier conditions
are expected for the middle to end of next week.

&&

.Discussion...
Much discussed atmospheric river now moving closer to the region
with leading edge of precip invading northwest portions of the
state as large low pressure system advances. Little south/eastward
advancement in precip shield so far today and suspect this will be
the case into the evening. Latest hires guidance suggest precip
will slowly shift southeast overnight into Friday as first two in
series of shortwaves drops SE in flow. Precip progged to reach the
I-80 corridor and central Sierra by Friday afternoon. Little
change made to going forecast through Saturday with expected
amounts and impacts remaining fairly close to previous forecast.
Amounts from first wave will generally range from 1 to 4 inches in
the valley and 4 to 8 inches in higher elevations. IVT transport,
PWATs near 1.5 inch and model precip rates suggest prolonged
period of moderate to heavy rainfall across northwest portions of
area where flood watch remains in effect thru late Friday. Localized
flooding is possible with rapid rises on area creeks and streams.
A few points on main stem Upper Sacramento forecasted to reach
flood stage over the weekend. A few thunderstorms can't be ruled
out across Delta and southwestern portions of the valley but don't
expect anything to be widespread. Snow levels will remain high
with a few inches of accumulation near pass levels before snow
levels rise to above 7000 feet into the weekend. Significant
accumulations are possible at these highest elevations. The other
noteworthy impact will be the winds associated with this first
wave. Winds will begin to pick up overnight and peak during the
day Friday as sfc gradient btwn SAC and MFR increases to around
10-12 mb. 925 mb winds push 45-55 kts across western portions of
the valley but it remains to see how much of that will be mixed
down to the surface. Have continued wind advisory with gusts
generally up to 45 mph in the valley and 60+ in the mountains.
Gradient relaxes a bit Saturday into Sunday but breezy, albeit
lighter, winds will linger.

As noted by midnight shift, break in precip will be less
pronounced than forecast yesterday. Models depicting precip
lingering longer on Saturday as front moves east with second wave
speeding up a bit. This would continue at least light showers
Saturday night into early Sunday ahead of next round. Next wave
then moves onshore Sunday into Monday with another round of
beneficial precip.

CEO

&&

.Extended Discussion (Monday through Thursday)

Post-cold frontal showers will linger over Norcal on Mon as storm
#2 (could be considered #3 if one considers #2 as the weak short
wave (or "ripple") along the Nrn CA/SWrn ORE coast by 00z Sun and
depicted a little better by the GFS than ECMWF or GEM. This storm
is initially forecast as a closed low off the coast and along 40N
on Sun and is progged to move NEwd into the Pac NW as an open
wave. A chance of thunderstorms is possible mainly in the Nrn half
of the Sac Vly...and into the Siernev foothills where the GFS
progs negative LIs and several hundred J/KG of CAPE in that area.
Progged 5H temps suggest the minus 24 degree isotherm will sag as
far Swd as the I-80 corridor in the afternoon which by rule-of-
thumb is an approximation/delineation for low-topped storms in
Norcal especially if there are any significant breaks/local
heating to increase instability in the valley. Showers are
expected to linger into Mon Nite.

Storm #2 (or #3) is progged to drop SEwd from the Pac NW into the
Great Basin on Tue...and then across Baja late Wed/Thu. The
general synoptic pattern forecast by the models is in better
agreement than yesterday and leading to reamplification of the
ridge along the W Coast and a return to dry wx. By the end of the
week...a Rex Block pattern may redevelop along the W Coast...with
the Rex portion of the block in the vicinity of Baja...much
farther S and E than last week. Breezy Nly winds still expected on
Tue as the upper low drops Swd over the Great Basin with lighter
winds later in the EFP. Max temps will be warming into the 60s
possibly into the 70s if the katabatic wind develops resulting in
adiabatic warming.   JHM

&&

.Aviation...

A mixture of VFR/MVFR conditions continue over the Central Valley
into this evening.

Rain and wind increase significantly overnight and through Fri
for TAF sites as main weather system moves inland. Expect a mix of
MVFR/IFR during showers. Low Level Jet forecast to increase to
40-50 kts over most of the Sacramento Valley with period of 70 kts
winds forecast at 5 kft Fri afternoon over Nrn Sac Valley. LLWS
(Low Level Wind Shear) expected with winds veering from SEly at
the surface to SWly aloft on Fri.

&&

.STO Watches/Warnings/Advisories...
flood watch from 10 pm pst this evening through late friday
night burney basin / eastern shasta county...central sacramento
valley...clear lake/southern lake county...mountains
southwestern shasta county to northern lake county...northeast
foothills/sacramento valley...northern sacramento valley...
shasta lake area / northern shasta county...western plumas
county/lassen park.

wind advisory from 2 am friday to 7 am pst saturday burney basin
/ eastern shasta county...mountains southwestern shasta county
to northern lake county...northeast foothills/sacramento
valley...northern sacramento valley...shasta lake area /
northern shasta county...western plumas county/lassen park.

wind advisory from 10 am friday to 7 am pst saturday central
sacramento valley...northern san joaquin valley...southern
sacramento valley...west slope northern sierra nevada.

&&

In the hours before

Special weather statement, Feb 5, 2:32 PM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
232 PM PST THU FEB 5 2015

CAZ013>019-063-064-066>069-061315-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
232 PM PST THU FEB 5 2015

...WET STORM SYSTEM TO IMPACT THE AREA THIS EVENING THROUGH MONDAY...

A TROPICAL MOISTURE PLUME OVER THE PACIFIC IS MOVING ONSHORE TODAY
INTO NORTHERN CALIFORNIA AND IS EXPECTED TO BRING TWO WAVES OF
WET WEATHER TO THE REGION: THIS EVENING INTO SATURDAY AND SUNDAY
INTO MONDAY. SNOW LEVELS WILL START AND REMAIN HIGH...GENERALLY
ABOVE 7000 FEET BUT SOME STRONGER CONVECTION ON FRIDAY COULD BRING
SNOW LEVELS TEMPORARILY DOWN TO PASS LEVELS. PRECIPITATION AMOUNTS
IN THE VALLEY THURSDAY THROUGH SATURDAY ARE EXPECTED TO RANGE FROM
AROUND AN INCH IN THE NORTHERN SAN JOAQUIN VALLEY TO UP TO 5
INCHES IN THE NORTHERN SACRAMENTO VALLEY. THE MOUNTAINS
SURROUNDING THE NORTHERN SACRAMENTO VALLEY ARE LIKELY TO SEE OVER
5 INCHES OF RAINFALL. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF
STEADY PRECIPITATION SUNDAY INTO MONDAY. IN ADDITION TO THE
PRECIPITATION...BREEZY WINDS ARE EXPECTED WITH THIS SYSTEM
ESPECIALLY FRIDAY. WIND GUSTS UP TO 45 MPH ARE POSSIBLE IN THE
VALLEY WITH GUSTS IN EXCESS TO 60 MPH IN THE MOUNTAINS.

IMPACTS:

* URBAN AND SMALL STREAM FLOODING
* MAIN STEM RIVER FLOODING ON PORTIONS OF UPPER SACRAMENTO RIVER
* POTENTIAL FOR DEBRIS FLOWS NEAR WILDFIRE BURN SCARS
* LOCALIZED POWER OUTAGES AND DOWNED TREES DUE TO BREEZY SOUTHERLY
  WINDS
* WINTER ROAD CONDITIONS FRIDAY NEAR PASS LEVELS

TIMING AND STRENGTH:

* PRECIPITATION EXPECTED THURSDAY THROUGH MONDAY...CONTINUING OVER
  NORTHWEST CALIFORNIA THIS EVENING AND SPREADING SOUTHWARD OF I-80 BY
  FRIDAY AFTERNOON. RAINFALL AMOUNTS FOR MOST OF THE VALLEY
  EXPECTED TO MEASURE 1-5 INCHES WITH 5-10 INCHES EXPECTED ACROSS
  FOOTHILLS AND MOUNTAINS FROM THURSDAY THROUGH MONDAY.
* STRONGEST WINDS EXPECTED ON FRIDAY WITH GUSTS UP TO 45 MPH IN
  THE VALLEY AND IN EXCESS OF 60 MPH IN THE MOUNTAINS.
* SNOW LEVELS GENERALLY ABOVE 7000 FT THROUGH THE WEEKEND BUT
  LOCALLY LOWER TO NEAR PASS LEVELS ON FRIDAY. SIGNIFICANT
  ACCUMULATIONS POSSIBLE AT HIGHER ELEVATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 2 high wind, 1 strong wind, 1 flood. Local standard time, as filed.

Heavy Rain, Shasta

When
February 5, 5:00 PM PST to February 6, 5:00 PM PST
Where
Shasta County, 3.33 mi NW of Sims
Reported by
Trained Spotter
Coordinates
41.080, -122.380

Storm total about 5 inches February 5th through 6th.

High Wind, Mt Shasta/Western Plumas County

When
February 6, 2:00 AM PST to 1:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Winds gusted to 76 mph at Cashman RAWS at 10 AM PST. Widespread tree damage was reported in Lassen Volcanic National Park, with potentially thousands of trees downed.

High Wind, Burney Basin/Eastern Shasta County

When
February 6, 4:00 AM PST to 4:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS

Winds gusted to 82 mph at Soldier Mountain RAWS at 10 AM PST. Widespread tree damage was reported in northeastern Shasta County.

Heavy Rain, Placer

When
February 6, 7:00 AM PST to February 9, 7:00 AM PST
Where
Placer County, 0.88 mi SE of Loomis
Reported by
Public
Coordinates
38.810, -121.190

There were 1.15 inches of rain measured over 24 hours, with a storm total of 2.70 inches.

Heavy Rain, Nevada

When
February 6, 9:00 AM PST to February 9, 9:00 AM PST
Where
Nevada County, 3.74 mi W of Soda Spgs
Reported by
Trained Spotter
Coordinates
39.320, -120.450

There was 7.77 inches of rain measured over 3 days, with a trace of snow.

Strong Wind, Burney Basin/Eastern Shasta County

When
February 6, 9:00 AM PST to 11:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$500,000
Reported by
Trained Spotter

Weather spotter measured a wind gust of 52 mph at Fall River Mills. Multiple large trees snapped off or uprooted. A few trees fell into homes. A large pine fell across a mobile home in Macarthur.

Flood, Glenn

When
February 6, 3:00 PM PST to 8:00 PM PST
Where
Glenn County, 1.48 mi NNE of Willows to 1.49 mi NE of Willows
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.540, -122.190

CHP reported flooding at the intersection of Highway 99 west and Road 48.

Heavy Rain, El Dorado

When
February 8, 7:00 AM PST to February 9, 7:00 AM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

There was 3.31 inches of rain measured over a period of 24 hours.

Heavy Rain, El Dorado

When
February 8, 7:00 AM PST to February 9, 7:00 AM PST
Where
El Dorado County, 0.69 mi S of Pacific
Reported by
Trained Spotter
Coordinates
38.760, -120.500

There was 7.87 inches of rain (storm total) which was measured over a period of 3 days.

Heavy Rain, El Dorado

When
February 8, 6:00 PM PST to 8:00 PM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

Very heavy rain fell over 1.5 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559614, 564691, 564690, 559613, 559612, 564699, 559611, 559609, 559610, 559608.